It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board


Thyroid Disorders Board Index


how long does it take for levothyroxine to start working after taking it from 25mc to 50mc
I just started .100 mcg's Levothyroxine 3 days ago. I'll be watchig this thread as I wondered the same thing myself! Thanks for asking for me. I've read it can take a few weeks. Oddly enough, I already feel more focussed. Probably all in my head. :D
Hi there,

I have been on levothyroxine for 3 years now. I started off on 25, then a couple of months later i moved up to 50, i am now on 175mg a day.

You asked how long it would take to kick in from 25-50mg a day, you should feel the benefits after about 2 weeks, maybe have a little bit more energy etc. Are you also having weight problems??
You may start to feel better in a few days, but your bloodwork may not show the desired effect for 4-6 weeks.
I started to feel the effects after about two weeks. Unfortunately, I felt no positive effects whatsoever but plenty of negative ones: wide awake at night, exhausted during the day, chronic diarrhoea etc. The diarrhoea went away after about a week, but I still found my sleep/wake rhythmn to be affected.

After 2 months, my hair started to fall out and the lethargy became even worse than before. This was despite my thyroid activity having returned to a normal level (T4 and TSH in acceptable levels, thyroid antibodies fine).

Having been put on levothyroxine by my GP about 4 months ago, my endocrinologist has now told me to stop taking it immediately, and I'm waiting for full blood chemistry results from him.

Fingers crossed that your thyroxine treatment goes better than mine!
I started on 25 mg of synthroid about 1 year ago (TSH level was about 9) and definitely felt positive effects, like more focused and energized, after about 3-4 months i was put on 50mg and still felt ok. Then about a month ago I was put on 75mg with my TSH at 3.46. I have not been able to sleep and have been extremely nervous / emotional. After about 2 weeks of no sleep, I called my doctor and told her, she said to go back to 50mg. I have been on the 50mg again for about a month but still am wide awake at night / anxious. I need to sleep, any suggestions???
[QUOTE=Z233;3891402]I started on 25 mg of synthroid about 1 year ago (TSH level was about 9) and definitely felt positive effects, like more focused and energized, after about 3-4 months i was put on 50mg and still felt ok. Then about a month ago I was put on 75mg with my TSH at 3.46. I have not been able to sleep and have been extremely nervous / emotional. After about 2 weeks of no sleep, I called my doctor and told her, she said to go back to 50mg. I have been on the 50mg again for about a month but still am wide awake at night / anxious. I need to sleep, any suggestions???[/QUOTE]

You need your FT3 and Ft4 levels tested in addition to your TSH. TSH alone is insufficient for effectively determining the best means and titration dose of thyroid meds you should be on. If you have an adrenal problem.. you may not be able to go beyond the 25-50 mcgs with out causing hyperthyroid issues in one of your min thyroid hormones. You need to check your thyroid hormone balance.

MG
[QUOTE=gina coplestone;3862883]how long does it take for levothyroxine to start working after taking it from 25mc to 50mc[/QUOTE]

I will get a bit more technical and then restate in layman terms.

It takes 2 weeks on average for your blood chemistry to attain equilibrium with each dosage increase. After equilibrium is achieved it can take another 2-4 weeks for your body and system to sort out what symptoms to exhibit.. if any.

So does this mean that you will not feel a difference on the first dose of T4 or T4/T3 combination. No. What it means is that it takes a couple of weeks for your new levels to level out and then your system will reach a new stability at this new level.

Many people feel an early rush and temporary buzz with a dosage increase. This often occures when someone has been severely hormone deprived OR is nearing their optimal hormone replacement level.

At a dose of 25 to 50 mcgs, you may have no spontaneous improvement depending on HOW hypothyroid you were to begin with. If you were OVERTLY hypoT and the MD is working you up from 25 mcgs to say a needed 125 mcg well the 25 mcgs and even 50 mcgs is like trying to fill your tub by transferring water with a straw from the sink. My son just tried this.. six year olds. Anyway back to point any dose increase will take time for the FULL effects to be detected. in most cases you can see by blood work after two weeks, but it will take 4-6 weeks if you want to wait on your symptoms to settle out as well.

MG
Thank you for the responses. My Free T4 level is 1.1 (0.8-1.8 ng/dL). I don't believe my endo has tested my T3. I had a feeling that my body was in flux right now with getting used to 50 to 75 then back to 50. I have an endo appointment in a couple of weeks so I will definitely ask for her to test my T3 levels. thanks.
[QUOTE=Z233;3892315]Thank you for the responses. My Free T4 level is 1.1 (0.8-1.8 ng/dL). I don't believe my endo has tested my T3. I had a feeling that my body was in flux right now with getting used to 50 to 75 then back to 50. I have an endo appointment in a couple of weeks so I will definitely ask for her to test my T3 levels. thanks.[/QUOTE]

Your T4 level is 30% of normal range. Optimal is 50-80% of normal range. You should have been able to tolerate a boost to 75 mcgs at this level. However IF you have adrenal fatigue or hypoadrenal cortisol production then going to 75 mcgs could have driven you hyperT in T3. It would explain the insomnia and anxiety. Very common in T3 toxicosis.

You need to get your Ft3 levels checked. you should also get an ACTH and cortisol and DHEA level checked at the same time. The Adrenal tests should be done in a fasting state as close to 8 am as possible.

MG
I started taking Levothyroxine about a week ago and have experienced a bit of weight gain. My doctor put me on this medicine for a variety of hypothyroid symptoms (and abnormal thyroid results from bloodwork) one of the biggest issues being a weight problem. I realize that it is supposed to take 2 weeks to start working.... is it normal to gain first and then lose? i have read a lot of discussion boards with a lot of negative results using this drug and its making me a little bit nervous. some explanation for this or success stories would really make me feel reassured!
help please...





All times are GMT -7. The time now is 03:03 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!